Northern Ireland news

Warning to vapers over 'spice'

Young people have been thinking they are buying cannabis oil or THC to vape, only to discover that it is `spice'

YOUNG people are ending up in hospital after unknownigly vaping the powerful synthetic drug `spice', thinking it is cannabis oil, health officials have warned.

The Public Health Agency (PHA) said it has received information that those affected "thought they were purchasing THC or cannabis oil", but had in fact been supplied with the psychoactive drug also known as `mamba'.

The PHA has been alerting organisations on the ground to the problem through the Drug and Alcohol Monitoring and Information System (DAMIS).

The alerts about the inadvertent vaping of the liquid form of synthetic cannabinoids have been issued to people and groups working with young people and drug users.

There are suggestions the type in circulation is stronger than other SCRA batches, with serious adverse effects reported.

PHA drug and alcohol lead Michael Owen said parents and guardians "have a particularly important role to play" and urged them not to "avoid the subject" as young people have more time on their hands over the Easter break.

"We have been alerted to serious issues around young people thinking they're buying cannabis oil or THC to vape, only to discover that it's in fact spice.

"There is no way to know if what you've been sold is what you're actually taking and for some, they've found out too late and ended up in hospital after suffering the severe effects of vaping spice."

He said for teenagers misusing substances is "particularly dangerous".

"The teenage years are vital to healthy cognitive function as an adult, so it is important to maintain healthy behaviour during these years.

"Drug abuse can impact the brain’s ability to function in the short-term as well as prevent proper growth and development for later in life.

"Substance abuse affects teenagers’ brain development by interfering with neurotransmitters and damaging connections within the brain, creating problems with memory and emotional development, causing missed opportunities during a period of heightened learning potential, ingraining expectations of unhealthy habits into brain circuitry, and reducing the ability to experience pleasure."

He also warned against mixing different types of drugs, including alcohol and prescription medication.

Dr Stephen Bergin, PHA Interim Director of Public Health said there are a range of services available for parents and loved ones, including at www.pha.site/YouChildandDrugs.

Reported side-effects from using synthetic cannabinoids include light headedness, dizziness, confusion and tiredness, agitation and aggression, mood swings, anxiety and paranoia, suicidal thoughts, nausea and vomiting, increased heart rate and blood pressure (even causing heart attack) as well as tremors, seizures and fits.

Enjoy reading the Irish News?

Subscribe now to get full access

Northern Ireland news